Alert archive / Kansas / Freeze Watches in 2021

Freeze Watch 2, NWS Topeka, KS

April 18, 202123 counties in Kansas

NWS Topeka, KS issued this freeze watch at Apr 18, 2021, 3:33 AM CDT for 23 counties in Kansas. It took effect at Apr 20, 2021, 9:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 18, 2021, 3:33 AM CDT (08:33 UTC)
In effect from
Apr 20, 2021, 9:00 PM CDT
Expired
Apr 20, 2021, 2:53 AM CDT
In force
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

185 
WWUS73 KTOP 180833
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
333 AM CDT Sun Apr 18 2021

KSZ008>010-020>022-034>036-181645-
/O.NEW.KTOP.FZ.A.0001.210420T0300Z-210420T1500Z/
/O.NEW.KTOP.FZ.A.0002.210421T0200Z-210421T1500Z/
/O.CON.KTOP.FR.Y.0004.000000T0000Z-210418T1300Z/
Republic-Washington-Marshall-Cloud-Clay-Riley-Ottawa-Dickinson-
Geary-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Concordia, 
Clay Center, Manhattan, Minneapolis, Bennington, Abilene, 
Herington, and Junction City
333 AM CDT Sun Apr 18 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...
...FREEZE WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
MORNING...
...FREEZE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY
MORNING...

The National Weather Service in Topeka has issued a Freeze Watch,
which is in effect from Monday evening through Tuesday morning. A
Freeze Watch has also been issued from Tuesday evening through
Wednesday morning. 

* WHAT...Temperatures as low as 33 this morning will result in
  frost formation. Freezing temperatures around 29 are forecast
  for Tuesday morning and a killing freeze with temperatures in
  the middle 20s for Wednesday morning. 

* WHERE...Republic, Washington, Marshall, Cloud, Clay, Riley, 
  Ottawa, Dickinson and Geary Counties. 

* WHEN...From 3 AM to 8 AM CDT Sunday.

* TEMPERATURE...Freezing temperatures could last for as much as 8
  hours Tuesday night and Wednesday morning. 

* Impacts...The cold weather could kill sensitive outdoor
  vegetation if left unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$

KSZ011-012-023-024-026-037>040-054>056-058-059-181645-
/O.NEW.KTOP.FZ.A.0001.210420T0300Z-210420T1500Z/
/O.NEW.KTOP.FZ.A.0002.210421T0200Z-210421T1500Z/
Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Morris-Wabaunsee-
Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Sabetha, Seneca, Hiawatha, Horton, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Council Grove, Alma, 
Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico,
Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, 
Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett
333 AM CDT Sun Apr 18 2021

...FREEZE WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
MORNING...
...FREEZE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY
MORNING...

The National Weather Service in Topeka has issued a Freeze Watch,
which is in effect from Monday evening through Tuesday morning. A
Freeze Watch has also been issued from Tuesday evening through
Wednesday morning. 

* TEMPERATURE...Lows Tuesday morning are expected to be around 31
  degrees. A killing freeze is forecast for Wednesday morning with
  readings expected to fall into the middle 20s and temperatures
  below freezing for as much as 8 hours. 

* IMPACTS...The cold weather could kill sensitive outdoor 
  vegetation if left unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$

Wolters
7 follow-up statements
546 
WWUS73 KTOP 181343
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
843 AM CDT Sun Apr 18 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-191000-
/O.CON.KTOP.FZ.A.0001.210420T0300Z-210420T1500Z/
/O.CON.KTOP.FZ.A.0002.210421T0200Z-210421T1500Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
843 AM CDT Sun Apr 18 2021

...FREEZE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY MORNING...
...FREEZE WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING...

* TEMPERATURE...Lows Tuesday morning are expected to be in the
  upper 20s or low 30s. A killing freeze is forecast for 
  Wednesday morning with readings expected to fall into the middle
  20s and temperatures below freezing for as much as 8 hours.

* IMPACTS...The cold weather could kill sensitive outdoor 
  vegetation if left unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
539 
WWUS73 KTOP 182022
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
322 PM CDT Sun Apr 18 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-191100-
/O.CAN.KTOP.FZ.A.0001.210420T0300Z-210420T1500Z/
/O.CON.KTOP.FZ.A.0002.210421T0200Z-210421T1500Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
322 PM CDT Sun Apr 18 2021

...FREEZE WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING...

The Freeze Watch from Monday evening through Tuesday morning has
been replaced with a Winter Weather Advisory due to the
anticipation of cold temperatures and accumulating snowfall. 

* TEMPERATURE...Morning temperatures are expected to fall into the
  upper 20s with temperatures remaining below freezing for as 
  much as 5 to 7 hours.
 
* IMPACTS...The cold weather could kill sensitive outdoor 
  vegetation if left unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$
176 
WWUS73 KTOP 182036
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
336 PM CDT Sun Apr 18 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-191100-
/O.CON.KTOP.FZ.A.0002.210421T0200Z-210421T1500Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
336 PM CDT Sun Apr 18 2021

...FREEZE WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING...

The Freeze Watch from Monday evening through Tuesday morning has
been replaced with a Winter Weather Advisory due to the
anticipation of cold temperatures and accumulating snowfall. 

* TEMPERATURE...Morning temperatures are expected to fall into the
  upper 20s with temperatures remaining below freezing for as 
  much as 5 to 7 hours.
 
* IMPACTS...The cold weather could kill sensitive outdoor 
  vegetation if left unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$
817 
WWUS73 KTOP 190810
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
310 AM CDT Mon Apr 19 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-191615-
/O.CON.KTOP.FZ.A.0002.210421T0200Z-210421T1500Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
310 AM CDT Mon Apr 19 2021

...FREEZE WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING...

* WHAT...Freezing temperatures in the middle and upper 20s for
  several hours.

* WHERE...Central, east central, north central and northeast 
  Kansas.

* WHEN...From Tuesday evening through Wednesday morning.

* IMPACTS...Freeze conditions could kill crops, other sensitive 
  vegetation and possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Wolters
578 
WWUS73 KTOP 190824
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
324 AM CDT Mon Apr 19 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-192100-
/O.CON.KTOP.FZ.A.0002.210421T0200Z-210421T1500Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
324 AM CDT Mon Apr 19 2021

...FREEZE WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING...

* WHAT...Freezing temperatures in the middle and upper 20s for
  several hours.

* WHERE...Central, east central, north central and northeast 
  Kansas.

* WHEN...From Tuesday evening through Wednesday morning.

* IMPACTS...Freezing conditions could kill crops, other sensitive
  vegetation and possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Wolters
835 
WWUS73 KTOP 192016
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
316 PM CDT Mon Apr 19 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-201000-
/O.CON.KTOP.FZ.A.0002.210421T0200Z-210421T1500Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
316 PM CDT Mon Apr 19 2021

...FREEZE WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING...

* WHAT...Freezing temperatures in the middle and upper 20s for 
  several hours.

* WHERE...Central, east central, north central and northeast 
  Kansas.

* WHEN...From Tuesday evening through Wednesday morning.

* IMPACTS...Freezing conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Picha
151 
WWUS73 KTOP 200753
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
253 AM CDT Tue Apr 20 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-202100-
/O.UPG.KTOP.FZ.A.0002.210421T0200Z-210421T1500Z/
/O.NEW.KTOP.FZ.W.0002.210421T0200Z-210421T1500Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
253 AM CDT Tue Apr 20 2021

...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CDT
WEDNESDAY...

* WHAT...Freezing temperatures in the middle and upper 20s.

* WHERE...Central, east central, north central and northeast 
  Kansas.

* WHEN...From 9 PM this evening to 10 AM CDT Wednesday.

* IMPACTS...Freezing conditions will kill crops, other sensitive 
  vegetation and possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps today to protect tender plants from the cold. To 
prevent freezing and possible bursting of outdoor water pipes they
should be wrapped, drained, or allowed to drip slowly. Those that
have in-ground sprinkler systems should drain them and cover 
above- ground pipes to protect them from freezing.

&&

$$

Wolters

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this freeze watch went out at Apr 18, 3:26 AM CDT, 7 minutes earlier.

Area forecast discussion, Apr 18, 3:26 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
326 AM CDT Sun Apr 18 2021

.DISCUSSION...
Issued at 326 AM CDT Sun Apr 18 2021

08Z water vapor showed a 500MB shortwave over central KS. Further
upstream across Canada, an upper trough was noted moving south. A
cold front associated with this trough was noted across Alberta
with temps in the teens behind it. Closer to home, high pressure
was centered over southeast CO with ridging all the way into the
Gulf of Mexico.

The main focus of the forecast is on a strong cold front moving
through Monday and the potential for accumulating snowfall late
Monday night and Tuesday morning. In general there is good agreement
among the different solutions. The main difference may be the NAM
is a touch slower with a positively tilted shortwave Tuesday
morning. But they all show the same story with good frontogenesis in
mid levels behind the front and a strong reaction to the shortwave
in omega and ageostrophic wind fields. Cross sections also show
conditions symmetric instability above the frontal circulation and
possibly some very weak upright instability. So while the airmass
remains to dry and capped for precip as the front moves through
Monday, strong cold air advection is expected to cause the column to
saturate as the strong forcing for vertical motion passes over. It
is looking like a band of snow is the most likely outcome as
forecast soundings quickly cool temps as the vertical motion
increases. Given the frontogenesis and potential for increased
vertical motion from weak instability, snowfall rates could be more
than enough to overcome the warm ground temps and allow for a few
inches of snow accumulations. The unfortunate part is it looks like
the best forcing and window for heaviest snowfall will impact MHK
just before sunrise and the cities east of there through the Tuesday
morning commute. Ensemble plumes from the SREF and GFS continue to
show the envelop of outcomes between a dusting to around 6 inches.
But there is also a clustering of solutions solidly in the 1 to 4
inch range. Given the setup, this looks to be plausible with most
guidance focusing the higher amounts across northern KS and lower
amounts over east central KS. Confidence in the forecast is good and
think a winter weather advisory will eventually be required. Since
this is a late fourth period and early fifth period event, will let
the day shift take a look at the 12Z model guidance before issuing a
headline for the snow.

In addition to the snowfall, freezing temps are likely Tuesday
morning with a killing freeze expected Wednesday morning as the
Canadian airmass now over Alberta settles over the central plains.
Statistically the NBM shows very little spread in temps for these
mornings leading to high confidence in the freezing weather. After
collaborating with neighboring KS offices, will go forward with
freeze watches for both Tuesday and Wednesday morning.

For the end of the work week, the GFS and ECMWF look to be coming
into a better consensus with the timing of another shortwave moving
through the central plains. Although there remains differences in
the strength of the system and precip amounts. The main change to
the previous forecast was to delay POPs until Thursday night with
the better chances on Friday. There are still some details that need
to come in better alignment for confidence in the forecast to
increase so POPs are still in the chance range. Rising heights by
the end of the week suggests warmer weather, but there could be
another cold front pass through Friday or Saturday. This front does
not look as strong as the one earlier in the week, so highs are
forecast to remain below normal with readings in the 60s for
Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1142 PM CDT Sat Apr 17 2021

Expect VFR conditions for the next 24 hours. There may be periods
of BKN stratus with ceilings at or above 7000 feet.

&&

.CLIMATE...
Issued at 326 AM CDT Sun Apr 18 2021

Record Cool Maximum for April 20th
Topeka    34 set in 1918
Concordia 41 set in 1966

Record Low for April 21st
Topeka    24 set in 1966
Concordia 24 set in 1966

Record Low for April 22nd
Topeka    25 set in 1986
Concordia 30 set in 1992

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from Monday evening through Tuesday morning for
KSZ008>012-020>024-026-034>040-054>056-058-059.

Freeze Watch from Tuesday evening through Wednesday morning for
KSZ008>012-020>024-026-034>040-054>056-058-059.

Frost Advisory until 8 AM CDT this morning for KSZ008>010-
020>022-034>036.

&&

DISCUSSION...Wolters
AVIATION...Gargan
CLIMATE...Wolters
Hazardous weather outlook, Apr 17, 3:00 PM CDT, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
300 PM CDT Sat Apr 17 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-182000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
300 PM CDT Sat Apr 17 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Temperatures falling into the middle 30s late tonight will likely
allow for frost formation across north central Kansas Sunday
morning. As a result, a frost advisory remains in effect from 3
am to 8 am Sunday. Be sure to protect tender vegetation.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A strong cold front will move through Monday and bring a chance
for a few inches of snow across the area by Tuesday morning,
especially on grassy surfaces. If the snow is able to stick, it
would mainly impact the morning commute Tuesday. There remains
uncertainty in amounts and location of the late season winter
weather, so be sure to check back for updates to the forecast.

A killing freeze is forecast for the entire area Wednesday
morning with lows expected to be in the middle and upper 20s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 3:33 AM CDTFreeze WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more12 hr
Apr 18, 3:26 PM CDTWinter Weather AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more43 hr

Nearby

Freeze Watches in Kansas, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.